Arkansas, 2018

Drought in Arkansas, January 2 to 31, 2018

January 2 to 31, 2018 · NWS MEG · 3 events in 3 counties and zones

Abnormally dry weather continued across much of Arkansas during the month of December and fueled the spread of moderate (D2) drought conditions over parts of East Arkansas. The drought caused river and lake levels to be at low levels.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather continued across much of Arkansas during the month of December and fueled the spread of moderate (D2) drought conditions over parts of East Arkansas. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 2, 5:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jan 2, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
522 AM CST Tue Jan 2 2018

.UPDATE...
Updated to include the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 226 AM CST Tue Jan 2 2018/

DISCUSSION...

No relief from the Arctic air anticipated anytime soon as the
airmass will remain over the Mid-South through the end of the
week.

Currently, temperatures range from the single digits to the
low teens across the area with wind chill values ranging from the
single digits below zero to near zero. Temperatures will remain
below freezing today as Arctic high pressure continues to build
into the area. Expect highs to range from around 20 degrees across
Northeast Arkansas, the Missouri Bootheel, and Northwest
Tennessee to around 30 degrees in Monroe County, Mississippi.

Tonight, an upper trof will swing through the region and could
produce some flurries across the area. Have added scattered
flurries to the forecast. Clouds associated with the trof will
keep lows from dropping as much. Expect readings in the lower
teens.

Temperatures may briefly get above freezing on Wednesday for 1-4
hours as surface winds quickly turn to the south ahead of another
cold front. Temperatures will plummet back into the single digits
to mid teens for lows Wednesday Night behind the front. Wind chill
values may drop below zero again across portions of Northwest
Tennessee, the Missouri Bootheel, and Northeast Arkansas during
the early morning hours on Thursday.

Thursday will be another bitterly cold day as Arctic high pressure
rebuilds into the region. Highs will remain below freezing with
readings ranging from around 20 degrees near Paris, Tennessee to
near 30 degrees near Aberdeen, Mississippi.

Lows Thursday Night will drop into the single digits over much of
the Mid-South as the Arctic high settles over the CWA.

The high will gradually shift east. By Friday, North Mississippi
should see highs above freezing with readings in the mid 30s with
the rest of the Mid-South rising above freezing on Saturday.

Temperatures will return to the 40s and possibly lower 50s on
Sunday as winds turn around the south allowing for strong warm
air advection to occur ahead of a developing low pressure system.
Rain will spread into Eastern Arkansas by Sunday afternoon and
will become widespread across the entire Mid-South Sunday Night.
Cooler temperatures will begin to filter back into the Mid- South
behind the front on Monday.

KRM

&&

.AVIATION...
/12z TAFs/

Northeast winds of 6-10 kts this morning will gradually diminish
after 18z as high pressure builds over the Mid-South. Winds will
become light and variable after sunset but may pick up a general
southwesterly component by early Wednesday morning. VFR conditions
will prevail with clouds generally remaining at or above 10 kft.
It remains worth noting that due to a problem with the ceilometer,
KTUP may occasionally report a low ceiling.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Chill Advisory until noon CST today for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Chill Advisory until noon CST today for Dunklin-Pemiscot.

MS...Wind Chill Advisory until noon CST today for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Chill Advisory until noon CST today for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 2, 3:34 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
334 AM CST Tue Jan 2 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
334 AM CST Tue Jan 2 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Very cold temperatures and northerly winds will produce wind chill
values between zero and 12 degrees below zero through noon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Below zero wind chills may occur over Northeast Arkansas, the
Missouri Bootheel and Northwest Tennessee Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Clay

When
January 2, 6:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Greene

When
January 2, 6:00 AM CST to January 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Lawrence

When
January 2, 6:00 AM CST to January 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736266, 736267, 736268.